Nebraska, 2019

Tornado and Hail in Nebraska, May 27 to 28, 2019

May 27 to 28, 2019 · NWS GID · 9 events in 5 counties and zones

Severe hail and winds occurred in a few spots, along with a brief tornado on this Memorial Day (Monday) evening. However, the biggest story was repeated waves of heavy rain from the 26th that resulted in extensive flooding, and more heavy rain was to come.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe hail and winds occurred in a few spots, along with a brief tornado on this Memorial Day (Monday) evening. However, the biggest story was repeated waves of heavy rain from the 26th that resulted in extensive flooding, and more heavy rain was to come. During the evening, several thunderstorms developed over north central Kansas. All but one of these storms moved northeast into south central Nebraska and affected areas mainly along and east of Highway 281 between 830 and 1130 PM CST. These storms generally remained sub-severe, but a brief EF-0 tornado occurred in Superior at 945 PM CST. The storms had congealed and become quasi-linear, but the low-level and deep-layer shear and SRH were very high, resulting in a shear-dominant line with the most intense cores at the back edge of the line. Along the updraft-downdraft convergence zone, a very small, brief mesovortex formed and produced the tornado. This occurred within a developing bookend vortex, just north of the rear-inflow notch. The one storm that moved different from all the others was a left-moving supercell that originated from a cell split over Rooks county Kansas. That storm moved due north from Alma to Kearney to Loup City from 8 to 945 PM CST, producing quarter size hail in Wilcox and 1 to 2 inch hail in Kearney. Meanwhile, scattered thunderstorms were on-going over southwest Nebraska. These storms entered western Dawson county around 10 PM CST, and during the following two hours these storms organized into a squall line that extended from Ord to Loup City to Lexington to near McCook by 12 AM CST. These storms produced golf ball size hail in and east of Gothenburg, and measured winds of 58 MPH at Cozad. Quarter size hail also occurred in Miller and Ravenna. This line broken into two separate lines, one of which moved east between Interstate 80 and Highway 6, and the other north of the Interstate. The storms remained sub-severe, but a wind gust of 55 MPH was measured at the Hastings airport, and nickel size hail occurred in York. A third cluster of scattered storms developed over southwest Nebraska around midnight. These storms consolidated into a multicell cluster and moved from west to east across the region from 2 to 530 AM CST Tuesday the 28th. These storms were not severe, but they added to the rainfall totals. Total rainfall amounts from all three thunderstorm episodes were not excessive, but given that 2 to 4 inches fell across a large portion of south central Nebraska just 24 hours before, an additional 1 to 2 inches was not needed.

Water levels were already rising on area creeks and rivers from the heavy rain Sunday night. Flooding began to occur as an increasing number of creeks and rivers overflowed their banks through the day. Minor flooding began around sunrise Monday on the upper portions of the Little Blue River from southeastern Adams county into northern Nuckolls county. The Republican River at Riverton had also risen above flood stage. Thompson Creek, which also passes through Riverton, rapidly increased to moderate flood stage. Whatever impacts might have occurred were not known. In Polk county, extensive flooding resulted in numerous road closures. Bridges on gravel roads had water flowing over them. Highway 81 between Osceola and Shelby was closed because it was impassable. The emergency manager stated that the flooding was worse than what occurred in March of this year. Throughout the day, extensive flooding developed over more and more low-lying areas, creeks, and rivers in south central Nebraska. Numerous mostly gravel roads were impassable. All of the counties along and south of the Platte River were affected, although the Platte River itself did not flood. As flooding worsened along the Little Blue River, the Crystal Lake State Recreation Area near Ayr had to be evacuated and closed. Highway 5 north of Deshler was closed due to the Little Blue River. U.S. Highway 6 near Sutton was closed due to floodwater covering the road. The Republican River also went into flood from Guide Rock to Hardy. Across Hamilton, York, and Polk counties, the West Fork of the Big Blue River, the Big Blue River, Lincoln Creek, and Beaver Creek all flooded. In Merrick county, extensive flooding occurred due to Prairie and Silver Creeks. In Dawson and Buffalo counties, Buffalo and Spring Creeks flooded, as well as Mud Creek near Ravenna. Prairie Dog Creek also flooded southwest of Harlan County Lake. This was the second significant flood to occur since the record and near-record flooding in March 2019.

A quasi-stationary front extended from the Mid-Atlantic across the Midwest to low pressure over Iowa. The front then extended southwest across Nebraska and Kansas to another low over Colorado. In the upper-levels, a longwave trough was over the western U.S., with a fairly flat ridge over the east. An upper low moved from Nevada into Utah through the day with southwest flow over the Central Plains. Just before the storms moved into south central Nebraska, temperatures were in the 70s, with dewpoints in the 60s. Despite low mid-level lapse rates, MUCAPE was between 2000 and 3000 J/kg. Deep layer shear was very strong (60-70 kt), with 0-3 km SRH 250-500 m2/s2, with the highest values on the cool side of the front, where low-level winds were most-backed. The persistence of the atmosphere to initiate multiple thunderstorm episodes was impressive, but even more impressive was that they each moved downstream over the same area, between the surface and 850 mb fronts. The initial storms clearly did not exhaust the instability. Through the night, the low over Colorado moved into western Kansas. This maintained the low-level jet, which terminated at the 850 mb front. The low-level jet did not move. The 850 mb front remained stalled near the Kansas-Nebraska border, along with the terminus of maximum 850 mb moisture transport and the 850 mb theta-e ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 6:00 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 27, 6:00 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
700 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 456 PM CDT Mon May 27 2019

Main concern is potential for severe thunderstorms as well as
additional heavy rain and the impact to ongoing flooding.

Has been a fairly quiet day weather-wise, especially compared to
12-18hrs ago. Currently, temps are in the 70s to near 80 under
p cldy skies. Looking regionally, last night's MCV/shortwave can
be seen over E IA, with a trailing cold front/outflow extending to
the SW to near OMA-HJH-HYS. S of this boundary, sfc Tds are in the
mid to upper 60s. Scat intense convection has developed over the
central High Plains in an area of upslope flow, weak-moderate
instability, and strong deep layer shear.

Strong to severe tstms still look like a possibility later this
evening and overnight, though the exact placement and evolution
still remains uncertain, even at this close of time range. I
currently envision two most plausible scenarios (or a combination
of the two) for our severe potential:

Scenario 1) elevated convection developing after 03Z on the nose
of 50-55kt LLJ near and north of a warm front. This activity
would be fed by large reservoir of high theta-e airmass currently
over KS/OK with steep mid-level lapse rates contributing to MUCAPE
of 2000-3500 J/kg. Latest HRRR/RAP forecast soundings along with
latest SREF indicate effective deep layer shear will be more than
favorable for large hail potential, generally on the order of
40-60kt. There is some disagreement on location of the nose of
LLJ/warm frontal placement and resultant QPF. Last several runs
of HRRR as well as NAM suggest main area from Hwy 6 to I-80, but
RAP has been along and just S of the state line. RAP appears to be
a bit of an outlier attm. Individual cells would move SW to NE
with the overall development zone shifting N with the LLJ
overnight.

Scenario 2) Convection developing over the High Plains moves E
through W Nebraska this eve, then arrives in W CWA 03Z-06Z and is
fed by developing LLJ. Several CAMs suggest this would arrive as
linear features with perhaps embedded supercell structures near
the boundary. In theory, this activity could have more of a
damaging wind threat and perhaps a tornado or two as well, but the
stabilizing boundary layer argues otherwise. Models keep this
activity moving along a rather quick pace to the E, which would be
good for hydro reasons.

Overall, the shear/instability parameter space will likely be
favorable for strong to severe storms tonight, whether it be from
scenario 1 or 2, or a combination of the two. Hydro certainly
remains a concern as well. Please reference the dedicated
Hydrology section below for additional details.

Activity should weaken and focus further E with time, coincident
with a weakening and veering LLJ.

There's potentially another round of severe convection in store
for portions of the area Tuesday afternoon into early evening,
though these details will largely depend on how activity unfolds
tonight. In general, models have been trending further S with the
sfc triple point and warm front and now track these features near
and especially S of Hwy 6, potentially right along the state line.
The 12Z NAM places the sfc low/triple point near Red Cloud, NE by
21Z. Areas along/S of warm front and E of trailing dry line would
be most favorable for potential sfc based tstm development in the
aftn. It is increasingly likely that areas along and N of I-80
remain in the cold sector of the system under the influence of
moist, easterly upslope flow and thick low clds. However, a couple
of the CAMs (namely the ARW) track what would likely be some
slightly elevated supercells NE of the sfc low across the NE
quadrant of the CWA. While not likely, this can not be completely
discounted either. All of this depends on the speed of the upper
system and current timing remains on track such that any risk for
severe weather looks to remain largely confined to areas E of Hwy
281. It is possible most of the convection fires just E of the CWA
altogether, but with several model solutions keeping the triple
point in the SE CWA at 21Z, not ready to downplay svr potential
attm.

As far as severe threats: CAPE/shear once again looks favorable
for supercell structures Tue PM. Large hail would be main concern
for areas N of I-80 and E of Hwy 281. All modes of severe would be
possible for SE quadrant of CWA, including a couple tornadoes,
due to backed winds along warm front contributing to locally
elevated 0-3km SRH values of 150-250 m2/s2. The main severe
threat will quickly shift E Tue eve, but the upper low will remain
in close proximity to continue at least a chc for shwrs/tstms
into Tue night, esp for areas N of I-80.

Finally, high temps on Tue are tricky. Continued trend of mid
shift of decr highs, esp for areas from the Tri-Cities N and W, as
low clds and E wind are more likely. Highs may still be too warm
along Hwy 6 corridor, as current values are predicated on seeing a
few hrs of sun in the aftn, which is uncertain. Right now, highs
range from near 60 at Ord, to 82 near Beloit.

.LONG TERM...(Tuesday night through Monday)
Issued at 456 PM CDT Mon May 27 2019

With the main forecast concerns in the Short Term, not much time
spent on the Long Term portion of the forecast. In general,
though, expect a cooler, but still somewhat active, pattern for
mid-week. Warmer temperatures are more zonal flow with low-end
pcpn chances arrive late week and continue into next weekend.

Models have trended slower and more strung out with the departing
trough Tuesday night into Wednesday. In fact, nearly all the
models now keep cyclonic mid to upper flow around through Thu. So
what once looked like a few days of dry weather now look off an on
wet, particularly for northern 1/2 to 2/3 of the CWA. Models
differ on specifics, like how much QPF to expect, with GFS wetter
compared to NAM/EC. Eventually, should see the low pressure
weaken/move ENE and allow for shortwave ridging to move in for
Fri, and perhaps Sat. General consensus is that upper pattern
should become fairly zonal next weekend, with multiple small
perturbations moving through. Low level moisture and instability
should also increase, so off and on scat tstms will be possible.
Zonal patterns don't lend much predictability for specifics, so
far too soon to determine severe potential.

Temperatures: combination of cool northerly flow, cld cover, and
possible pcpn will keeps temps on the seasonably cool side Wed
into Thu. Axis of high pressure shifts E on Fri, allowing for
return to srly flow and warmer mid-level temps. Expect fairly
seasonable temperatures next weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 659 PM CDT Mon May 27 2019

Main issue will be lowering ceilings with time. Models are
consistently forecast this, and feeling more confident of IFR
ceilings by Tuesday morning.

&&

.HYDROLOGY...
Issued at 456 PM CDT Mon May 27 2019

Hydro remains a concern mainly tonight, and over the far SE on
Tuesday. Have held off on issuing a Flash Flood Watch for now for
a few reasons, some of which are uncertainty in location of
tonight's tstms, faster storm motions, and lesser coverage. There
is less upper forcing for widespread and continuous convection
like last night, and latest CAMs keep storms moving along at a
nice pace. Think areal average of 0.50-0.75" across south central
NE is most appropriate attm. With that said, would not at all be
surprised to have additional hydro issues tonight, on at least an
isolated basis, as FFG values are low in areas that received hvy
rn last night, mainly from Alma to Hastings to Aurora to Osceola.
So some heavy cores passing over these areas could easily cause
additional flooding or worse ongoing flooding. If confidence
increases this eve on intensity and placement of strongest
convection, then a Flash Flood Watch may be needed.

Can't rule out some hydro concerns over the far SE Tue aftn, but
the relatively small window for storms should keep the threat
low/isolated.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...Heinlein
HYDROLOGY...Thies
Hazardous weather outlook, May 27, 2:50 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
350 PM CDT Mon May 27 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
350 PM CDT Mon May 27 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Various Flood Warnings and Flood Advisories remain in effect.
Please refer to specific Warning and Advisory statements for
further details. The majority of flooding is concentrated within
25 miles either side of a line extending from near Alma, to
Hastings, to Osceola Nebraska.

Thunderstorm chances return to the outlook area this evening and
continue overnight with most of the area under a Slight Risk for
severe weather. The main hazards would be hail to around golf ball
size, wind gusts to around 60 MPH and locally heavy rainfall. The
greatest potential for severe weather is along and north of the
Kansas, Nebraska state line. Also, any additional appreciable
rain tonight could result in new flooding, or worsen ongoing
flooding. However, there is still some uncertainty regarding the
most favored locations for possible heavier rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible for portions of the
outlook area Tuesday afternoon into early evening. The most
favored area for possible severe storms will be near and
especially east of the Highway 281 corridor. Large hail, damaging
winds and heavy rainfall are the main threats, but a few tornadoes
appear possible as well.

Beyond Tuesday evening, thunderstorms remain possible off and on
throughout the week, but the potential for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for severe storms is possible this evening and
overnight. In addition, any reports of flooding would be greatly
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, May 27, 6:41 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
741 PM CDT Mon May 27 2019

KSZ005-017-280130-
Rooks KS-Phillips KS-
741 PM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS AND SOUTHEASTERN
PHILLIPS COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 15 miles north of Ellis, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Plainville, Stockton, Woodston, Zurich, Glade and Webster State Park.

LAT...LON 3969 9934 3959 9906 3957 9907 3957 9905
      3954 9904 3913 9933 3913 9960
TIME...MOT...LOC 0040Z 204DEG 35KT 3915 9947

Heinlein
Local storm report, May 27, 7:10 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 ENE ZURICH            39.25N 99.38W
05/27/2019  E0.70 INCH       ROOKS              KS   CO-OP OBSERVER

&&

JCB
Local storm report, May 27, 7:22 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FUNNEL CLOUD     4 SW PLAINVILLE         39.19N 99.34W
05/27/2019                   ROOKS              KS   FIRE DEPT/RESCUE

            FUNNEL WAS VISIBLE BEFORE BEING WRAPPED IN
            RAIN.

&&

JCB
Local storm report, May 27, 7:31 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 NNW ZURICH            39.24N 99.44W
05/27/2019  E2.50 INCH       ROOKS              KS   PUBLIC

            REPORT FROM TWITTER.

&&

JCB
Local storm report, May 27, 8:06 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FUNNEL CLOUD     9 SSW ALTON             39.35N 98.99W
05/27/2019                   OSBORNE            KS   STORM CHASER

            FUNNEL CLOUD REPORT FROM TWITTER.

&&

JCB
Local storm report, May 27, 8:23 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FUNNEL CLOUD     8 SW OSBORNE            39.37N 98.81W
05/27/2019                   OSBORNE            KS   BROADCAST MEDIA

            FUNNEL WAS BRIEFLY HALFWAY TO GROUND BUT DID
            NOT TOUCH DOWN.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kearney

When
May 27, 8:29 PM CST
Where
Kearney County, 3.16 mi E of Wilcox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -99.170

Hail, Buffalo

When
May 27, 8:59 PM CST to 9:09 PM CST
Where
Buffalo County, 1 mi WSW of Kearney to 2 mi ENE of Kearney
Measured
2 in hail
Property damage
$1.0 million
Reported by
NWS Employee
Coordinates
40.694, -99.098

Hail ranging in size from 1 to 2 inches in diameter was reported across Kearney.

Tornado, Nuckolls

When
May 27, 9:45 PM CST to 9:46 PM CST
Where
Nuckolls County, 0.21 mi S of Superior
Rating
EF0
Path length
0.01 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.027, -98.070

A brief tornado touched down in the center of Superior and severely damaged a detached garage. Shingle and gutter damage was also noted at the adjacent house. Fence and tree damage was common in the neighborhood. This tornado had an estimated maximum wind speed of 81 MPH.

Hail, Dawson

When
May 27, 9:59 PM CST to 10:01 PM CST
Where
Dawson County, Gothenburg
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
May 27, 10:20 PM CST
Where
Dawson County, 0.69 mi N of Willow Is
Measured
1.75 in hail
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.890, -100.070

Thunderstorm Wind, Dawson

When
May 27, 10:30 PM CST
Where
Dawson County, 1 mi NNE of Cozad
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.883, -99.963

A 58 MPH wind gust was measured by a mesonet site located 1 mile north-northeast of Cozad.

Hail, Buffalo

When
May 27, 11:12 PM CST
Where
Buffalo County, 0.52 mi W of Miller
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.930, -99.390

Hail, Buffalo

When
May 27, 11:58 PM CST
Where
Buffalo County, 1.04 mi E of Ravenna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.030, -98.910

Hail, York

When
May 28, 2:30 AM CST
Where
York County, York
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.870, -97.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823517, 823518, 823522, 823514, 823516, 823512, 823513, 823506, 823508.